Maryland, 2012

Dense Fog in Maryland, March 18, 2012

March 18, 2012 · NWS LWX · 1 event in 1 county or zone

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 17, 7:12 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 7:12 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT SAT MAR 17 2012

.SYNOPSIS...
HIGH PRESSURE OFF NEW ENGLAND WILL DRIFT SOUTH TO OFF THE MID
ATLANTIC COAST THROUGH SUNDAY...THEN THROUGH AT LEAST THURSDAY OF
NEXT WEEK. SOUTHEASTERLY FLOW AROUND THE HIGH WILL SHIFT SOUTHERLY
AND CONTINUE TO BRING UNUSUALLY WARM MID MARCH CONDITIONS. LOW
PRESSURE WILL APPROACH THE MID ATLANTIC THROUGH THE LATTER PART OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE CENTERED OFF SRN NEW ENGLAND WILL CONTINUE TO BRING
A SELY FLOW TO THE CENTRAL MID ATLANTIC INTO SUNDAY AS IT DRIFTS
SOUTH. A BANK OF LOW STRATUS AND FOG ALONG THE MID ATLANTIC COAST
WILL CONTINUE TO DRIFT INLAND TONIGHT...ACROSS THE CHESAPEAKE BAY
REGION TO TO THE BLUE RIDGE BY LATE TONIGHT. WITH THIS MARINE
LAYER... EXPECT A DROP IN TEMPERATURE /DOVER AFB DROPPED TO 48F AT
7PM AFTER THE BANK HAD ROLLED THROUGH/. EXPECT MIN TEMPS GENERALLY
EAST OF THE PIEDMONT IN THE 40S... WITH LOW 50S WEST OF THERE
WHERE AIR WILL REMAIN MORE CONTINENTAL.

&&

.SHORT TERM /SUNDAY/...
THE DAY WILL START OFF WITH FOG AND LOW CLOUDS...PARTICULARLY EAST
FROM THE SHEN VLLY. FLOW VEERS SLY...ALLOWING MOISTURE UP THE SHEN
VLLY. CHC OF RW WL EXIST DURG THE DAY FM NELSON CO. TO THE ERN
PANHANDLE OF W.V. BUT BLV MAJORITY OF THE DAY WL BE DRY THERE.
TEMPS SHOULD TOP OUT ARND 70 ACROSS MUCH OF THE AREA...LESS ACROSS
THE WRN SHORE OF THE BAY. EXPECT SLY FLOW TO 5-10 MPH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE NRN PERIPHERY OF THE UPPER RIDGE WILL TEMPORARILY BREAK DOWN AS
A MESOSCALE DISTURBANCE RIDES ATOP THE RIDGE. THIS MCS WILL APPROACH
THE REGION SUN NGT...BUT SHOULD BE WEAKENING AS IT MOVES INTO A MORE
STABLE ENVIRONMENT EAST OF THE APPALACHIANS. CLOUDS WILL INCREASE
AHEAD OF THE DISTURBANCE WITH SCT SHOWERS REACHING THE POTOMAC
HIGHLANDS AND SHENANDOAH VLY. EAST OF THE BLUE RIDGE...ONSHORE FLOW
WILL ADVECT MARINE LAYER INLAND...RESULTING IN STRATUS AND FOG LATE
SUN NGT INTO MON MRNG.

THE MCS IS FCST TO DECAY OVER THE REGION ON MON AS THE UPPER RIDGE
STARTS TO BUILD BACK INTO THE AREA. FCST SOUNDINGS SHOW SOME DAYTIME
INSTABILITY DEVELOPING MON AFTN...ESPECIALLY TOWARD THE BLUE RIDGE.
AFTN CONVECTION MAY DEVELOP DURING THIS TIME. ALTHOUGH STORMS MAY
INITIATE FROM LLVL CONVERGENCE NEAR A DIFFERENTIAL HEATING
BOUNDARY AND/OR WEAK UPSLOPE FLOW ALONG ERN SLOPES...COVERAGE SHOULD
BE LOW DUE TO A LACK OF ORGANIZED FORCING. CLOSER TO THE CHSPK
BAY...MARINE STRATUS MAY TAKE LONGER TO ERODE...WHICH WILL CURB
DAYTIME HEATING AND DESTABILIZATION. TEMPS SHOULD RISE INTO THE 70S
EVERYWHERE MON AFTN EXCEPT FOR COOLER SPOTS CLOSE TO THE WRN SHORE.

ANOMALOUSLY WARM PATTERN WILL CONTINUE THRU THE REMAINDER OF THE
WEEK AS AN AMPLIFIED UPPER RIDGE REMAINS OVER THE ERN SEABOARD. THE
NEARLY STATIONARY ANTICYCLONE WITHIN THE BROAD RIDGE WILL BE
POSITIONED JUST OFF THE EAST COAST. SLY RETURN FLOW AROUND THE RIDGE
WILL CONTINUE TO DRAW AN AIRMASS OF SUB-TROPICAL ORIGIN NWD DURING
THIS TIME. MAX TEMPS EACH DAY WILL CONTINUE TO BE 15-20F ABOVE
NORMAL. ALTHOUGH MODEL GUIDANCE SHOWS LOW CHANCE POPS OVER THE AREA
EACH DAY DURING MIDWEEK...DECIDED TO KEEP FCST MOSTLY DRY DUE TO THE
ABSENCE OF ANY ORGANIZED LIFT AND THE PRESENCE OF SUBSIDENCE
UNDERNEATH THE RIDGE.

THE UPPER RIDGE WILL EVENTUALLY SHIFT OFF THE EAST COAST BY THE
WEEKEND AS AN UPSTREAM CUTOFF LOW OVER THE SRN PLAINS IS FCST TO
MOVE NEWD TOWARD THE OH AND TN VLY. THERE IS HIGH UNCERTAINTY
REGARDING THE TIMING AND EVOLUTION OF THIS SYSTEM SINCE MODELS
TYPICALLY DO NOT HANDLE CUTOFF LOWS WELL. CAPPED POPS AT LOW CHANCES
FRI INTO SAT ACCORDINGLY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FOG/LIFR STRATUS DECK WILL CONTINUE TO DRIFT WEST FROM THE ERN
SHORE TONIGHT...REACHING THE BLUE RIDGE BY LATE TONIGHT. EXPECT
CIGS BELOW 300 FT AND IFR VSBYS AFTER THE BANK CROSSES. VFR AGN
AFTR MID MRNG SUN WITH SLY FLOW 5-10 KT.

PERSISTENT WX-PATTERN CONTINUES WITH HIPRES ALONG OR JUST OFF THE
MID ATLANTIC COAST. THIS POSITION OF THE HIGH WILL FAVOR A
PROLONGED PERIOD OF SLY FLOW. HOWEVER MAINTAINED MOISTURE WILL
INCREASE CHANCES FOR FOG OVERNIGHT. THERE IS INCREASING CONFIDENCE
FOR SUB- VFR CONDITIONS ERY MON AND TUE MRNG.

&&

.MARINE...
SELY FLOW 10 TO 15 KT WILL BECOME SLY INTO SUNDAY AS HIGH PRESSURE
OFF THE SRN NEW ENGLAND COAST DRIFTS SOUTH TO OFF THE MID ATLANTIC
COAST WHERE IT WILL PERSIST THROUGH NEXT WEEK.

WITH HIPRES STALLED JUST OFF THE ERN SEABOARD...S-SE FLOW WILL
PERSIST THRU MOST OF NEXT WEEK. WINDS WILL BE LGT...ALTHOUGH
OCCASIONAL WIND GUSTS TO 15 KT WILL BE POSSIBLE IN AREAS PRONE TO
SLY CHANNELING.

&&

.TIDES/COASTAL FLOODING...
SELY FLOW HAS INCREASED WATER LEVELS TO HALF TO ONE FOOT ABOVE
ASTRONOMICAL PREDICTION. FLOW WILL BECOME SLY THROUGH
SUNDAY...MAINTAINING THE ONE FOOT ANOMALY...BUT NO COASTAL
FLOODING IS ANTICIPATED AS THE FLOW WILL REMAIN GENERALLY LESS
THAN 15 KT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...JACKSON
PREVIOUS DISCUSSION...ABW/JRK
Hazardous weather outlook, Mar 17, 9:31 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 PM EDT SAT MAR 17 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1031 PM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

WIDESPREAD...LOCALLY DENSE...FOG WILL PUSH WEST ACROSS THE
CHESAPEAKE BAY TO THE BLUE RIDGE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR
TIMES OF HIGH TIDE SUNDAY FOR LOCATIONS NEAR THE TIDAL POTOMAC
RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1031 PM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

WIDESPREAD...LOCALLY DENSE...FOG WILL PUSH WEST ACROSS THE
CHESAPEAKE BAY TO THE BLUE RIDGE BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Anne Arundel

When
March 18, 12:35 AM EST to 7:54 AM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369605.